Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 349, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 4, 2017, 3:45 PM CST for Barton County, Vernon County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 4, 2017, 3:45 PM CST (21:45 UTC)
- Expired
- Dec 4, 2017, 4:30 PM CST
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 4, 2:34 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 367 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WUUS53 KSGF 042145
SVRSGF
MOC011-217-042230-
/O.NEW.KSGF.SV.W.0349.171204T2145Z-171204T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
345 PM CST MON DEC 4 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northwestern Barton County in southwestern Missouri...
Southern Vernon County in west central Missouri...
* Until 430 PM CST
* At 344 PM CST, a severe thunderstorm was located 7 miles east of
Arcadia, or 14 miles southwest of Nevada, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nevada... Sheldon...
Montevallo... Walker...
Schell City... Bronaugh...
Moundville... Milo...
Harwood... Hannon...
This includes Interstate 49 between mile markers 76 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3781 9445 3804 9407 3795 9406 3764 9408
3761 9459
TIME...MOT...LOC 2144Z 232DEG 29KT 3767 9449
HAIL...1.00IN
WIND...60MPH
$$
Hatch2 follow-up statements
728
WWUS53 KSGF 042201
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
401 PM CST MON DEC 4 2017
MOC011-217-042230-
/O.CON.KSGF.SV.W.0349.000000T0000Z-171204T2230Z/
Barton MO-Vernon MO-
401 PM CST MON DEC 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR NORTH CENTRAL BARTON AND SOUTHEASTERN VERNON COUNTIES...
At 400 PM CST, a severe thunderstorm was located near Sheldon, or 8
miles south of Nevada, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sheldon... Montevallo...
Milo... Hannon...
This includes Interstate 49 between mile markers 76 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3775 9433 3804 9407 3795 9406 3764 9408
3761 9455
TIME...MOT...LOC 2200Z 243DEG 32KT 3773 9430
HAIL...1.00IN
WIND...60MPH
$$
Hatch681
WWUS53 KSGF 042221
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
421 PM CST MON DEC 4 2017
MOC011-217-042231-
/O.EXP.KSGF.SV.W.0349.000000T0000Z-171204T2230Z/
Barton MO-Vernon MO-
421 PM CST MON DEC 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BARTON AND
SOUTHEASTERN VERNON COUNTIES WILL EXPIRE AT 430 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM CST for
southwestern and west central Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3775 9433 3804 9407 3795 9406 3764 9408
3761 9455
TIME...MOT...LOC 2221Z 232DEG 29KT 3783 9414
$$
HatchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 2:37 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Dec 4, 2:37 PM CST, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Springfield MO 237 PM CST Mon Dec 4 2017 .SHORT TERM...(This evening through Tuesday) Issued at 237 PM CST Mon Dec 4 2017 Strong southerly winds buffeting the area this afternoon with gusts as high as 45 mph in a few locations. Expect these strong winds to continue the remainder of the afternoon ahead of the cold front over Kansas. Plume of upper 50s to near 60 dew points have spread into the area ahead of the front. Convection beginning to develop near Kansas City and further development to the south is expected over the next few hours and then blossom as it heads eastward ahead of the cold front. Ample deep layer shear and mixed layer and surface based capes near 1000 j/kg will lead to a severe weather threat into the evening hours. However, instability does drop off later this evening, so window of opportunity for severe looks to be between 22Z-03Z. Short term models indicating this activity clearing the eastern counties around midnight or shortly there after. Pressure gradient remains strong behind the front with rather strong cold air advection. This will drop temperatures down into the lower 30s by morning and combined with the winds will see wind chills in the 20s for the morning commute. Colder and drier air expected for the day Tuesday. Even with the expected sunshine by afternoon highs will only be in the 40s. Winds will make it feel even colder. These winds and drier air will also lead to an elevated fire danger for the afternoon hours. .LONG TERM...(Tuesday Night through Monday) Issued at 237 PM CST Mon Dec 4 2017 The Wednesday through Saturday time frame will see below normal temperatures as a large trough over the eastern Conus allows colder air to drop southward into southeast Kansas and the Missouri Ozarks. Both the GFS and ECMWF shows a re-enforcing shot of cold air towards the end of end of the week as a shortwave drops south through the flow, which could bring a little light snow/flurries or sprinkles to those areas, depending on timing. Medium range models have offered different tracks with these model differences leading to low confidence. As we head into the latter part of the weekend and into early next week, the west coast ridge nudges eastward. Although northwest flow will continue over the area, rising heights will lead to a slight warming trend with dry weather expected. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1140 AM CST Mon Dec 4 2017 Strong southerly low level flow has brought a broad area of MVFR stratus to southern Missouri. Ceilings have generally been in the 2K-3K foot range. South to southwest winds of 20 to 30 knots likely through the afternoon hours at KSGF and KJLN, with somewhat later winds at KBBG. A strong cold front will move through the region this evening with a band of showers and thunderstorms expected just ahead of the front with timing generally between 22Z-03Z. The winds will switch around the the northwest but still be rather breezy. Ceilings will improve behind the front as drier air filters into the area, with VFR flight conditions expected from mid evening on through Tuesday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Raberding
Hazardous weather outlook, Dec 4, 3:19 PM CST, 26 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 319 PM CST Mon Dec 4 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 319 PM CST Mon Dec 4 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Limited Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... Thunderstorms are developing across southeast Kansas and far western Missouri ahead of a cold front. There remains a slight risk for strong to severe storms as instability and vertical wind shear continue to increase ahead of the front. Damaging wind gusts up to 70 mph will be the main threat. Some small hail up quarter size could be possible. An isolated tornado will also be possible, mainly between the hours of 5 PM and 9 PM. Southerly winds will gust to 35 to 40 mph at times late this afternoon ahead of the front. Northwest winds behind the front will also gust up to 35 mph later tonight through tomorrow morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Increasing winds and drier air behind the front will lead to an elevated fire weather risk from Tuesday through Thursday. Northerly wind gusts could be up to 30 mph mid week. Wind chills in the single digits will be possible by the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southeast Kansas and western Missouri through late afternoon, and early this evening across the eastern Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Special weather statement, Dec 4, 3:10 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CST MON DEC 4 2017
MOZ066-067-042130-
Vernon MO-St. Clair MO-
310 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERNON AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 330 PM CST...
At 310 PM CST, Doppler radar was tracking a strong thunderstorm near
Hume, or 7 miles southwest of Rich Hill, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Appleton City... Metz...
This includes Interstate 49 between mile markers 102 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CST for
west central Missouri.
LAT...LON 3806 9434 3805 9421 3812 9406 3821 9405
3820 9381 3793 9451 3806 9460
TIME...MOT...LOC 2110Z 241DEG 35KT 3805 9449
HatchSpecial weather statement, Dec 4, 3:16 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
316 PM CST MON DEC 4 2017
KSZ073-097-MOZ066-077-042200-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
316 PM CST MON DEC 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOURBON...
NORTHEASTERN CRAWFORD...NORTHERN BARTON AND VERNON COUNTIES UNTIL 400
PM CST...
At 315 PM CST, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 11 miles south of Fort Scott, moving northeast at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Nevada... Sheldon...
Montevallo... Arcadia...
Walker... Schell City...
Bronaugh... Moundville...
Milo... Deerfield...
Harwood... Oskaloosa...
Verdella... Garland...
Englevale... Hannon...
This includes Interstate 49 between mile markers 75 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CST for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3783 9467 3806 9413 3804 9411 3805 9410
3803 9408 3804 9407 3803 9406 3799 9406
3764 9408 3755 9479
TIME...MOT...LOC 2115Z 242DEG 45KT 3768 9470
HatchThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:10 PM CST | Special Weather Statement | SGF | Bates | 20 min |
| Dec 4, 3:16 PM CST | Special Weather Statement | SGF | Vernon | 44 min |
| Dec 4, 3:32 PM CST | Severe Thunderstorm Warning | SGF | St. Clair | 43 min |
| Dec 4, 4:05 PM CST | Special Weather Statement | SGF | Barton, Dade, Jasper | 40 min |
| Dec 4, 4:19 PM CST | Special Weather Statement | SGF | Benton, Cedar, Hickory, St. Clair | 41 min |
| Dec 4, 4:37 PM CST | Severe Thunderstorm Warning | SGF | Benton, Morgan | 38 min |
| Dec 4, 4:43 PM CST | Special Weather Statement | SGF | Jasper, McDonald, Newton | 47 min |
| Dec 4, 4:54 PM CST | Special Weather Statement | SGF | Morgan | 51 min |
| Dec 4, 4:58 PM CST | Severe Thunderstorm Warning | SGF | McDonald | 47 min |
| Dec 4, 5:09 PM CST | Severe Thunderstorm Warning | SGF | Miller, Morgan | 32 min |
| Dec 4, 5:20 PM CST | Special Weather Statement | SGF | Hickory | 25 min |
| Dec 4, 5:25 PM CST | Special Weather Statement | SGF | Lawrence | 35 min |
| Dec 4, 5:32 PM CST | Severe Thunderstorm Warning | SGF | Barry | 35 min |
| Dec 4, 5:51 PM CST | Special Weather Statement | SGF | Greene | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.